Alert archive / Idaho / Areal Flood Warnings in 2012

Areal Flood Warning 4, NWS Spokane, WA

July 20, 20124 counties in Idaho; Pend Oreille County, Washington

NWS Spokane, WA issued this areal flood warning at Jul 20, 2012, 3:35 PM PDT for 4 counties in Idaho; Pend Oreille County, Washington. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2012, 3:35 PM PDT (22:35 UTC)
Expired
Jul 20, 2012, 7:30 PM PDT
In force
4 hr
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Flood severity
None

Counties Bonner County, ID, Boundary County, ID, Kootenai County, ID, Shoshone County, ID, Pend Oreille County, WA

The radar

The Spokane radar (KOTX), 107 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 5:00 PM PDTHEAVY RAIN 0.53Priest River Exp Stn, ID

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 10.6 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2012-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2012-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2619 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

408 
WGUS46 KOTX 202235
FLWOTX

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
335 PM PDT FRI JUL 20 2012

IDC017-021-055-079-WAC051-210230-
/O.NEW.KOTX.FA.W.0004.120720T2235Z-120721T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BONNER ID-BOUNDARY ID-SHOSHONE ID-PEND OREILLE WA-KOOTENAI ID-
335 PM PDT FRI JUL 20 2012

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* FLOOD WARNING FOR...
  PEND OREILLE COUNTY IN NORTHEAST WASHINGTON...
  THIS INCLUDES THE CITY OF NEWPORT...
  BONNER COUNTY IN THE PANHANDLE OF IDAHO...
  THIS INCLUDES THE CITY OF SANDPOINT...
  BOUNDARY COUNTY IN THE PANHANDLE OF IDAHO...
  THIS INCLUDES THE CITY OF BONNERS FERRY...
  NORTHERN KOOTENAI COUNTY IN THE PANHANDLE OF IDAHO...
  NORTHWESTERN SHOSHONE COUNTY IN THE PANHANDLE OF IDAHO...

* UNTIL 730 PM PDT

* AT 333 PM PDT STRONG THUNDERSTORMS MOVING THROUGH THE AREA ARE 
BRINGING HEAVY RAIN AND HAIL AND MAY LEAD TO FLOODING IN LOW 
LYING URBAN AND RURAL AREAS AND STEEP DRAINAGES.

A FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR HAS BEEN REPORTED.
STREAM RISES WILL BE SLOW AND FLASH FLOODING IS NOT EXPECTED.
HOWEVER...ALL INTERESTED PARTIES SHOULD TAKE NECESSARY PRECAUTIONS
IMMEDIATELY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

DEBRIS FLOWS...MUDSLIDES...AND ROCKSLIDES ARE POSSIBLE ON STEEP 
SLOPES AND STEEP DRAINAGES.

&&

LAT...LON 4899 11605 4798 11604 4780 11584 4778 11583
      4775 11578 4774 11578 4786 11704 4805 11705
      4806 11740 4869 11742 4901 11704

$$
1 follow-up statement
081 
WGUS86 KOTX 210230
FLSOTX

FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
730 PM PDT FRI JUL 20 2012

IDC017-021-055-079-WAC051-210238-
/O.EXP.KOTX.FA.W.0004.000000T0000Z-120721T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BONNER ID-BOUNDARY ID-SHOSHONE ID-PEND OREILLE WA-KOOTENAI ID-
730 PM PDT FRI JUL 20 2012

...THE FLOOD WARNING WILL EXPIRE AT 730 PM PDT FOR NORTHERN
KOOTENAI...PEND OREILLE...NORTHWESTERN SHOSHONE...BOUNDARY AND BONNER
COUNTIES...

THE STORM SYSTEM THAT BROUGHT THE THREAT OF FLOODING HAS MOVED OUT 
OF THE AREA. SCATTERED LIGHT RAIN SHOWERS AND ISOLATED THUNDERSTORMS 
ARE STILL POSSIBLE THROUGH THIS EVENING...BUT THE THREAT OF FLOODING 
HAS ENDED.

LAT...LON 4899 11605 4798 11604 4780 11584 4778 11583
      4775 11578 4774 11578 4786 11704 4805 11705
      4806 11740 4869 11742 4901 11704

$$

MJF

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this areal flood warning went out at Jul 20, 2:27 PM PDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 20, 2:27 PM PDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
227 PM PDT Fri Jul 20 2012

.SYNOPSIS...
Expect strong thunderstorms to continue this afternoon and into
the evening. Some of the storms could be severe and produce large
hail...damaging winds...and very heavy rains. By Saturday the
weather will dry out for most locations through the weekend.
Another upper level low will cross the region Sunday night through
Tuesday and result in a chance of showers and possible
thunderstorms locations north of highway 2. The low will exit by
Tuesday afternoon with dry and seasonably warm weather to follow.

&&

.DISCUSSION...
Tonight through Monday...The closed low will continue to track
north and east out of region this evening. This will keep showers
and thunderstorms going through 2300 north and east of a line from
the north Cascades south the about St Maries ID. These storms will
most likely be strong with heavy rain...gusty outflows winds and
moderate to large hail. After midnight the low pressure system
responsible for these storms will move into BC. Some lingering
showers will be possible through the night but are expected to be light.

Beginning Saturday the region will come under the influence of a
much deep upper level low. The models are coming into agreement on
tracking this system from just off the BC coast on Saturday and
ejecting it east into central Montana by Tuesday.

Saturday through Sunday, much drier air will move into the region
and will result in dry conditions with temperatures near seasonal
normals.

Sunday night through Tuesday the low will move into the region.
This low will tap into both some Pacific moisture and monsoon
moisture moving up from the south. With increased mid and upper
level moisture the atmosphere will destabilize and support showers
and thunderstorms. This convection should be focused mainly along
the higher terrain of the Idaho Panhandle and northeast mountains.

General troughiness or even split flow will follow Wednesday
through Friday. A few mountain showers or even a thunderstorm or
two may be possible, but confidence is not high at this time. /Tobin

&&

.AVIATION...
18Z TAFS: The lull in the convection will be short lived as the
thunderstorm threat increases after 20z. A vigorous upper level
disturbance will push into the region from the southwest and ignite
convection...starting in the KEAT...KMWH and KLWS area and pushing
northeast through the afternoon. There is the potential for strong
to severe storms with gusty winds...heavy rain and hail for a 1-2 hr
period at each of the TAF sites. The convection will decrease after
00z and linger in the northern and Panhandle mountains through
03z. Conditions will stabilize in the wake of the storms...leaving
VFR conditions and lighter winds through the night. /rfox

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        58  80  58  84  57  73 /  60   0   0   0  20  10
Coeur d'Alene  57  78  54  83  57  72 /  80   0   0   0  20  10
Pullman        53  80  51  82  54  74 /  60   0   0  10  20  10
Lewiston       63  90  62  91  63  83 /  60   0   0  10  20  10
Colville       57  82  54  86  56  76 /  80  10   0  10  20  20
Sandpoint      56  77  50  83  54  70 /  80  10   0  10  30  20
Kellogg        57  78  54  85  55  70 /  80  10   0  10  30  20
Moses Lake     59  84  57  86  57  80 /  50   0   0   0  10  10
Wenatchee      62  85  61  83  60  80 /  60   0   0  10  10  10
Omak           58  83  56  84  57  77 /  70   0   0  10  20  30

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flash Flood Watch until 11 PM PDT this evening for Central
     Panhandle Mountains-Coeur d'Alene Area-Idaho Palouse-
     Northern Panhandle.

     SEVERE THUNDERStorm Watch until 8 PM PDT this evening for
     Central Panhandle Mountains-Coeur d'Alene Area-Idaho
     Palouse-Lewis and Southern Nez Perce Counties-Lewiston Area-
     Northern Panhandle.

WA...Flash Flood Watch until 11 PM PDT this evening for Northeast
     Mountains-Okanogan Highlands-Okanogan Valley-Spokane Area-
     Upper Columbia Basin-Waterville Plateau.

     SEVERE THUNDERStorm Watch until 8 PM PDT this evening for East
     Slopes Northern Cascades-Lower Garfield and Asotin Counties-
     Moses Lake Area-Northeast Blue Mountains-Northeast
     Mountains-Okanogan Highlands-Okanogan Valley-Spokane Area-
     Upper Columbia Basin-Washington Palouse-Waterville Plateau-
     Wenatchee Area.

     Flash Flood Watch until 5 PM PDT this afternoon for East Slopes
     Northern Cascades-Wenatchee Area.

&&
Hazardous weather outlook, Jul 20, 5:49 AM PDT, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
549 AM PDT FRI JUL 20 2012

IDZ001>004-026-027-WAZ031>038-041>044-211300-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
549 AM PDT FRI JUL 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A STRONG STORM SYSTEM WILL LIFT THROUGH THE REGION TODAY LEADING
TO A GOOD CHANCE FOR THUNDERSTORMS REGION-WIDE. SOME STORMS
BETWEEN NOON AND 7PM WILL BE STRONG TO SEVERE CAPABLE OF DAMAGING
WIND GUSTS...LARGE HAIL...FREQUENT LIGHTNING...AND VERY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 20, 1:16 PM PDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
116 PM PDT FRI JUL 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 PM     HAIL             WNW JULIAETTA           46.58N 116.71W
07/20/2012  E1.75 INCH       LATAH              ID   TRAINED SPOTTER

            SPOTTER LA 34 SLIGHTLY LARGER THAN GOLF BALL SIZE HAIL.

&&

RFLIEHMA
Local storm report, Jul 20, 1:26 PM PDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
126 PM PDT FRI JUL 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HAIL             KENDRICK                46.61N 116.65W
07/20/2012  E1.00 INCH       LATAH              ID   PUBLIC

            PUBLIC REPORTED HAIL.

&&

RFLIEHMA
Special weather statement, Jul 20, 2:33 PM PDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
233 PM PDT FRI JUL 20 2012

WAZ042-043-202230-
OKANOGAN WA-
233 PM PDT FRI JUL 20 2012

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL OKANOGAN COUNTY IN NORTH CENTRAL WASHINGTON

UNTIL 330 PM PDT

AT 229 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR OKANOGAN..MOVING NORTHWEST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   CONCONULLY...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4865 12002 4879 11953 4830 11931 4823 11961
TIME...MOT...LOC 2133Z 153DEG 20KT 4838 11956

RFOX.RFOX
Local storm report, Jul 20, 2:40 PM PDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
240 PM PDT FRI JUL 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     FLASH FLOOD      MOSES LAKE              47.12N 119.29W
07/20/2012                   GRANT              WA   PUBLIC

            FLOODING WAS REPORTED AND QUARTER SIZE HAIL.

0135 PM     HAIL             3 W MOSES LAKE          47.12N 119.35W
07/20/2012  E1.75 INCH       GRANT              WA   PUBLIC

&&

RFLIEHMA
Local storm report, Jul 20, 3:07 PM PDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
307 PM PDT FRI JUL 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     TSTM WND DMG     2 WNW KELLOGG           47.54N 116.17W
07/20/2012                   SHOSHONE           ID   TRAINED SPOTTER

            ROOF TORN OFF OUTBUILDING. 1 INCH HAIL ALSO REPORTED.

&&

RFLIEHMA
Local storm report, Jul 20, 3:20 PM PDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
320 PM PDT FRI JUL 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     PRICHARD                47.65N 115.97W
07/20/2012                   SHOSHONE           ID   BROADCAST MEDIA

            PRICHARD TAVERN REPORTED SMALL UTILITY TRAILER BLOWN
            ABOUT 150 FEET. MANY TREE LIMBS DOWN. PEA SIZE HAIL
            REPORTED.

&&

RFLIEHMA

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:09 PM PDTSpecial Weather StatementOTXNez Perce51 min
Jul 20, 12:39 PM PDTSevere Thunderstorm WarningOTXLatah, Nez Perce51 min
Jul 20, 12:57 PM PDTSevere Thunderstorm WarningOTXLatah, Nez Perce48 min
Jul 20, 1:04 PM PDTAreal Flood AdvisoryOTXNez Perce4 hr
Jul 20, 1:18 PM PDTSevere Thunderstorm WarningOTXBenewah, Latah, Nez Perce, Shoshone42 min
Jul 20, 2:00 PM PDTSevere Thunderstorm WarningOTXBenewah, Latah, Shoshone45 min
Jul 20, 2:07 PM PDTSevere Thunderstorm WarningOTXLatah, Nez Perce38 min
Jul 20, 2:21 PM PDTSevere Thunderstorm WarningOTXBonner, Kootenai39 min
Jul 20, 2:41 PM PDTSevere Thunderstorm WarningOTXKootenai, Shoshone49 min
Jul 20, 2:58 PM PDTSevere Thunderstorm WarningOTXShoshone47 min
Jul 20, 3:17 PM PDTSevere Thunderstorm WarningOTXKootenai43 min
Jul 20, 3:18 PM PDTAreal Flood AdvisoryOTXLatah117 min
Jul 20, 3:20 PM PDTSevere Thunderstorm WarningOTXBenewah, Kootenai, Latah40 min
Jul 20, 3:37 PM PDTSevere Thunderstorm WarningOTXBonner, Boundary53 min
Jul 20, 12:26 AM PDTSpecial Weather StatementOTXOkanogan49 min
Jul 20, 1:09 AM PDTSpecial Weather StatementOTXOkanogan51 min
Jul 20, 1:10 AM PDTAreal Flood AdvisoryOTXOkanogan4 hr
Jul 20, 11:34 AM PDTSpecial Weather StatementOTX56 min
Jul 20, 12:17 PM PDTFlash Flood WarningOTXAsotin28 min
Jul 20, 12:19 PM PDTSpecial Weather StatementOTXAsotin41 min
Jul 20, 12:59 PM PDTSevere Thunderstorm WarningOTXGrant46 min
Jul 20, 1:15 PM PDTFlash Flood WarningOTXGrant60 min
Jul 20, 1:15 PM PDTSevere Thunderstorm WarningOTXGrant60 min
Jul 20, 1:46 PM PDTSevere Thunderstorm WarningOTXDouglas, Grant44 min
Jul 20, 2:08 PM PDTAreal Flood AdvisoryOTXGrant3 hr
Jul 20, 2:22 PM PDTFlash Flood WarningOTXOkanogan83 min
Jul 20, 2:29 PM PDTSevere Thunderstorm WarningOTXGarfield, Whitman46 min
Jul 20, 2:33 PM PDTSpecial Weather StatementOTXOkanogan57 min
Jul 20, 2:34 PM PDTFlash Flood WarningOTXOkanogan86 min
Jul 20, 2:47 PM PDTSevere Thunderstorm WarningOTXOkanogan58 min
Jul 20, 3:27 PM PDTSevere Thunderstorm WarningOTXDouglas, Okanogan34 min
Jul 20, 3:47 PM PDTFlash Flood WarningOTXFerry, Okanogan88 min
Jul 20, 4:22 PM PDTSpecial Weather StatementOTXFerry38 min
Jul 20, 4:30 PM PDTSevere Thunderstorm WarningOTXFerry, Okanogan30 min

Nearby

Areal Flood Warnings in Idaho, 2012Areal Flood Warnings in Washington, 2012Every areal flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.